Colorado, 2015High Wind in Colorado, January 16, 2015
January 16, 2015 · NWS BOU · 1 event in 1 county or zone
Highs winds developed in the foothills of Boulder County. Peak wind gusts included 86 mph, 2 miles east-southwest of Gold Hill; and 79 mph, 3 miles east-northeast of Gold Hill.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Highs winds developed in the foothills of Boulder County. Peak wind gusts included 86 mph, 2 miles east-southwest of Gold Hill; and 79 mph, 3 miles east-northeast of Gold Hill. In addition, a peak wind gust to 85 mph was measured 2 miles south of Loveland Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 16, 6:55 PM MST, 10 minutes earlier.
Area forecast discussion, Jan 16, 6:55 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
655 PM MST FRI JAN 16 2015
.UPDATE...
ISSUED AT 655 PM MST FRI JAN 16 2015
HAVE UPDATED TO THE FORECAST PACKAGE THIS EVENING TO ACCOUNT FOR
THE GUSTY WINDS THAT HAVE DEVELOPED ALONG THE FRONT RANGE URBAN
CORRIDOR. AN APPROACHING UPPER JET EMBEDDED IN THE NORTHWESTERLY
FLOW PATTERN ALOFT HAS SET UP A FAVORABLE SHEAR PROFILE WITH AN
AMPLIFIED MOUNTAIN WAVE. THESE WINDY CONDITIONS ARE EXPECTED TO
LAST THROUGH ABOUT 11 PM AND THEN BEGIN DIMINISHING. WILL GO AHEAD
AND ISSUE A HIGH WIND WARNING FOR THE FOOTHILL ZONES...WHERE WE
ARE STARTING TO GET A FEW REPORTS ABOVE HIGH WIND CRITERIA. WILL
RUN THE WARNING THROUGH MIDNIGHT AS THE VERTICAL WIND SHEAR WILL
BECOME TO GREAT TO MAINTAIN THE MOUNTAIN WAVE AFTER ABOUT 06Z.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 210 PM MST FRI JAN 16 2015
WAVE CLOUD IS PUSHING OUT OF THE REGION AND SCATTERING OUT OVER
THE EASTERN PLAINS. THIS WILL ALLOW TEMPERATURES OVER THE FRONT
RANGE AND ADJACENT PLAINS TO INCREASE SLIGHTLY BEFORE COOLING THIS
EVENING. TEMPERATURES OVER DENVER WILL REACH INTO THE UPPER 50S
AND POSSIBLY LOWER 60S BY LATER THIS AFTERNOON. UPSTREAM SATELLITE
SHOWS INCOMING TROUGH THIS EVENING BRINGING LIGHT SNOW SHOWERS TO
THE MOUNTAINS...MAINLY OVER THE WESTERN SLOPES. THE SNOW COMBINED
WITH STRONG WESTERLY WINDS THROUGH THE EVENING WILL CAUSE BLOWING
SNOW REDUCING VISIBILITIES OVER HIGHER PASSES. ACCUMULATIONS WILL
BE LIGHT AND RANGE FROM 1-2 INCHES BY TOMORROW MORNING. THE PLAINS
WILL REMAIN DRY WITH WINDS INCREASING SATURDAY AFTERNOON WITH AN
UPPER LEVEL JET SKIRTING BY THE NE CORNER. SUSTAINED WINDS OF
20-25 MPH WITH GUSTS UP TO 40 MPH WILL BE POSSIBLE OVER THE
EASTERN PLAINS.
TEMPERATURES OVERNIGHT WILL ONCE AGAIN DIP BELOW FREEZING WITH
COOLER TEMPERATURES TOMORROW FOLLOWING TROUGH PASSAGE WITH HIGHS
ONLY REACHING INTO THE LOWER 50S.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 210 PM MST FRI JAN 16 2015
A WEST TO NORTHWEST FLOW ALOFT WILL PREVAIL OVER THE WESTERN HALF OF
THE COUNTRY SATURDAY NIGHT THROUGH MONDAY. PACIFIC MOISTURE AT THE
MID AND UPPER LEVEL WILL BRING CLOUDS TO THE AREA. THIS WILL ALSO
BRING A CHANCE FOR SNOW TO THE MOUNTAINS. ANY SNOWFALL IN THE
MOUNTAINS IS EXPECTED TO BE LIGHT. TEMPERATURES WILL REBOUND SUNDAY
WITH MANY LOCATIONS CLIMBING BACK INTO THE 50S. WILL SEE SLIGHT
COOLING ON MONDAY AS FLOW ALOFT TURNS MORE NORTHWESTERLY.
AN UPPER LEVEL RIDGE WILL BUILD ALONG THE WEST COAST EARLY NEXT
WEEK. THIS WILL CAUSE FLOW ALOFT TO TURN NORTHWEST TO NORTHERLY
ALONG THE ROCKIES FOR MUCH OF NEXT WEEK. AT TIMES...MODELS HAVE
BEEN SHOWING A WAVE EMBEDDED IN THE NORTHWEST MOVING ACROSS THE
CENTRAL ROCKIES AND PRODUCING SNOW ON WEDNESDAY. WILL HAVE LOW
POPS IN THE FORECAST FOR THIS ON WEDNESDAY. IT WILL BE ON THE COOL
SIDE UNDER THE NORTHWEST TO NORTHERLY FLOW TUESDAY THROUGH THE END
OF THE WEEK.
&&
.AVIATION...(FOR THE TAFS THROUGH 06Z SATURDAY EVENING)
ISSUED AT 655 PM MST FRI JAN 16 2015
HAVE BUMPED UP WINDS AT KDEN SINCE THE CHINOOK WINDS HAVE MADE
IT EAST OF I-25. THESE WINDY CONDITIONS SHOULD CONTINUE THROUGH
05-07Z AND THEN DIMINISH SOMEWHAT. WINDS SHOULD STILL REMAIN OUT
OF THE WEST OVERNIGHT...EVEN AS THE SPEEDS DECREASE. NO OTHER
AVIATION IMPACTS EXPECTED AFTER THAT.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MST TONIGHT FOR COZ035-036.
&&
UPDATE...BARJENBRUCH/DANKERS
SHORT TERM...BOWEN
LONG TERM...MEIER
AVIATION...BARJENBRUCH
Hazardous weather outlook, Jan 16, 7:00 PM MST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
700 PM MST FRI JAN 16 2015
COZ030>051-180200-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
700 PM MST FRI JAN 16 2015
...HIGH WIND WARNING FOR THE FRONT RANGE FOOTHILLS THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TONIGHT
STRONG AND GUSTY WINDS WILL CONTINUE IN AND NEAR THE FRONT RANGE
MOUNTAINS AND FOOTHILLS TONIGHT. THE STRONGEST WINDS WILL OCCUR IN
THE FOOTHILLS THIS EVENING WITH GUSTS TO AROUND 80 MPH IN WIND
PRONE AREAS. ON THE NEARBY ADJACENT PLAINS...PEAK WIND GUSTS WILL
RANGE BETWEEN 30 AND 55 MPH...STRONGEST AT THE BASE OF THE
FOOTHILLS. THE WINDS WILL BE QUITE ERRATIC AND VARIABLE...WITH
NEARLY CALM WINDS AT TIMES AND STRONG AND GUSTY AT OTHERS.
SOME SNOW AND BLOWING SNOW WILL OCCUR IN THE MOUNTAINS
OVERNIGHT...WITH AMOUNTS RANGING FROM AROUND ONE HALF INCH TO AS
MUCH AS 3 INCHES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LIGHT SNOW WILL LINGER INTO SATURDAY MORNING OVER PARTS OF THE
MOUNTAINS BEFORE DISSIPATING BY AFTERNOON. ANY ADDITIONAL SNOW
ACCUMULATION WILL BE VERY LIGHT.
PERIODS OF LIGHT SNOW WILL BE POSSIBLE SUNDAY AND MUCH OF NEXT
WEEK UNDER A MOIST WESTERLY FLOW. THERE WILL BE A SLIGHT CHANCE
FOR LIGHT SNOW ACROSS THE EASTERN PLAINS AND DENVER AREA TUESDAY
NIGHT AND WEDNESDAY AS WEAK SYSTEM DROPS SOUTH ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
BARJENBRUCH/DANKERS/BOWEN/MEIER
High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- January 16, 7:05 PM MST to 11:59 PM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Maine, January 16 to 17, 20157 events
- Freezing Fog in Alabama, January 16, 20155 events
- Freezing Fog in Tennessee, January 16, 20153 events
- High Wind in Wyoming, January 16, 201571 kt wind · 3 events
- Winter Weather in South Dakota, January 16 to 17, 20153 events
- Dense Fog in Colorado, January 16 to 17, 20152 events
- High Wind in Montana, January 16, 201550 kt wind · 1 event
- High Wind in Montana, January 16, 20151 event
- Dense Fog in Utah, January 16 to 17, 20151 event
- High Wind in Alaska, January 16 to 17, 201559 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554222.